Iowa, 2018

Tornado and Damaging Winds in Iowa, June 11, 2018

June 11, 2018 · NWS OAX · 13 events in 4 counties and zones

A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri. Severe thunderstorms developed during the late afternoon over eastern Nebraska and southwest Iowa along these surface features with activity merging into a bow-echo complex that subsequently tracked into northwest Missouri by late evening. Brief tornadoes occurred with a supercell over Cass County, NE with intense, straight-line winds affecting the I-29 corridor in Fremont County, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 5:27 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 11, 5:27 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jun 11 2018

As thunderstorms exit the area this evening behind a cold front,
MVFR conditions are expected for several hours. Northwest surface
winds are expected through the overnight with some patchy fog
possible into the morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 11, 3:43 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Local storm report, Jun 11, 5:32 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          6 NW MURRAY             40.94N 95.96W
06/11/2018                   CASS               NE   STORM CHASER

            INTERMITTENTLY TOUCHING TOWN. HARD TO
            DISCERN IN RAIN.

&&
Local storm report, Jun 11, 5:34 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
634 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          4 ESE LOUISVILLE        40.97N 96.12W
06/11/2018                   CASS               NE   STORM CHASER

            LARGE WEDGE.

&&
Local storm report, Jun 11, 5:41 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 WSW MANLEY            40.91N 96.18W
06/11/2018  E0.25 INCH       CASS               NE   PUBLIC

&&
Local storm report, Jun 11, 5:44 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             EAGLE                   40.82N 96.43W
06/11/2018  E1.00 INCH       CASS               NE   PUBLIC

&&

SFORTIN
Local storm report, Jun 11, 5:49 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SE SOUTH BEND         40.98N 96.22W
06/11/2018  E1.75 INCH       CASS               NE   OTHER FEDERAL

&&

SFORTIN
Local storm report, Jun 11, 5:50 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             ELMWOOD                 40.84N 96.29W
06/11/2018  E1.75 INCH       CASS               NE   PUBLIC

&&

SFORTIN

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Fremont

When
June 11, 5:59 PM CST to 6:00 PM CST
Where
Fremont County, Mc Paul to 0.52 mi E of Mc Paul
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
40.820, -95.800

Tree damage from embedded tornado. Large tree limbs down from tops of elm and oak trees. Empty tractor trailer was moved from its mooring blocks.

Thunderstorm Wind, Fremont

When
June 11, 6:00 PM CST
Where
Fremont County, 0.52 mi W of Mc Paul
Measured
75 kt (86 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Storm Chaser
Coordinates
40.820, -95.810

A total of 9 semi-trucks were overturned on Interstate 29 west of Thurman. Two drivers were injured and taken by ambulance to a hospital. Interstate 29 was closed in both directions after the damaging wind gust overturned the trucks. Numerous trees and power lines were down west of Thurman. In Thurman, there were a lot of trees uprooted along with damage to roofs of homes.

Thunderstorm Wind, Pottawattamie

When
June 11, 6:01 PM CST
Where
Pottawattamie County, 1.25 mi WNW of Carson
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.240, -95.450

Thunderstorm Wind, Fremont

When
June 11, 6:10 PM CST
Where
Fremont County, 1.05 mi W of Thurman
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.820, -95.750

Thunderstorm Wind, Fremont

When
June 11, 6:15 PM CST
Where
Fremont County, 2.96 mi ENE of Percival
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.770, -95.750

Three farm storage buildings were destroyed 3 miles south of Thurman.

Thunderstorm Wind, Fremont

When
June 11, 6:22 PM CST
Where
Fremont County, 0.52 mi E of Sidney
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -95.640

Thunderstorm Wind, Montgomery

When
June 11, 6:28 PM CST
Where
Montgomery County, 0.52 mi E of Coburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.920, -95.270

Shingles blown off homes and small tree limbs blown down.

Thunderstorm Wind, Page

When
June 11, 6:35 PM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
40.760, -95.370

Thunderstorm Wind, Fremont

When
June 11, 6:38 PM CST
Where
Fremont County, 2.71 mi WSW of Shenandoah
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
40.760, -95.420

Thunderstorm Wind, Montgomery

When
June 11, 6:38 PM CST
Where
Montgomery County, 0.52 mi W of Red Oak
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.020, -95.240

Thunderstorm Wind, Page

When
June 11, 7:01 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.740, -95.040

Thunderstorm Wind, Page

When
June 11, 7:03 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.740, -95.040

Thunderstorm Wind, Page

When
June 11, 7:15 PM CST
Where
Page County, 0.52 mi W of Clarinda Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.720, -95.030

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771342, 771252, 771255, 771256, 771253, 771257, 771254, 771258, 771259, 771260, 771261, 771262, 771263.